Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Louisville, KY

May 5, 2003Garrard County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 2:15 PM EDT for Garrard County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 2:15 PM EDT (18:15 UTC)
Expired
May 5, 2003, 2:45 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Garrard County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 706 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
706 m²/s²
0-3 km storm-relative helicity
1070 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KLMK 051815
SVRLMK
KYC079-051845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARRARD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 245 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BRYANTSVILLE...OR ABOUT 30
  MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER AROUND 220 PM EDT
  MCCREARY AROUND 225 PM EDT
  BUCKEYE AROUND 230 PM EDT
  PAINT LICK AROUND 235 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3762 8464 3771 8473 3772 8451 3760 8440
          3748 8441 3761 8465

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 AM EDT, 10 hours 7 minutes earlier.

Area forecast discussion, May 5, 4:08 AM EDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT MON MAY 5 2003

BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY.
OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS
IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY
500MB FLOW PERSISTS.

CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY
PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR
STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1
OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO
EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z.
850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX
DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH
THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA.

PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND
18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE
UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS.
OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG
THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX
PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER
SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC
MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS,
INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR
REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW
SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD.
FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US
IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL.

BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE
OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY
BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW,
HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS
SYSTEM.

OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST
YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME
QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE
BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX
TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS
FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE
CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC
PROBLEMS MAY OCCUR. THATS A WRAP.

.LMK...NONE.

XXV
Hazardous weather outlook, May 5, 12:40 PM EDT, 1 hour 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO
FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED
WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH
OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION.

THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED LATER THIS AFTERNOON AND EVENING.

JA

In the hours before

Local storm report, May 5, 8:54 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
854 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    FRANKLIN                  KY   WIND DAMAGE
05/05/03   SIMPSON                        TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, May 5, 9:26 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
926 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    MCCREARY                  KY   WIND DAMAGE
05/05/03   GARRARD                        TREES DOWN ACROSS EASTERN
                                          PART OF COUNTY. REPORTED BY
                                          POLICE.

PKW
Local storm report, May 5, 10:58 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1058 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    NEW ALBANY                IN   WIND DAMAGE
05/05/03   FLOYD                          TREES DOWN. REPORTED BY
                                          COUNTY SHERIFF.

0725 AM    SIMPSONVILLE              KY   WIND DAMAGE
05/05/03   SHELBY                         TREE AND A POWER LINE
                                          DOWN. REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, May 5, 10:59 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1059 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    NEW ALBANY                IN   WIND DAMAGE
05/05/03   FLOYD                          TREES DOWN. REPORTED BY
                                          COUNTY SHERIFF.

0725 AM    SIMPSONVILLE              KY   WIND DAMAGE
05/05/03   SHELBY                         TREE AND A POWER LINE
                                          DOWN. REPORTED BY COUNTY
                                          DISPATCH.

0905 AM    MCCREARY                  KY   WIND DAMAGE
05/05/03   GARRARD                        TREES DOWN ACROSS EASTERN
                                          PART OF COUNTY. REPORTED BY
                                          POLICE.

PKW
Local storm report, May 5, 12:30 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1230 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BEAVER DAM                KY   .75 INCH HAIL
05/04/03   OHIO                           REPORTED BY TRAINED
                                          SPOTTER. ALSO...MARBLE SIZE
                                          HAIL WAS REPORTED IN
                                          HARTFORD AND ROCKPORT.

0530 PM    CANEYVILLE                KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

0538 PM    SADLER                    KY   1.75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0540 PM    6 W LEITCHFIELD           KY   .75 INCH HAIL
05/04/03   GRAYSON                        HIGHWAY 54 TURNED WHITE
                                          DUE TO COVERING OF HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0544 PM    2 NE LEITCHFIELD          KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0547 PM    4 S LEITCHFIELD           KY   .50 INCH HAIL
05/04/03   GRAYSON                        MARBLE SIZE HAIL COVERED
                                          THE GROUND IN THE BEAR
                                          CREEK AREA. REPORTED BY LAW
                                          ENFORCEMENT.

0605 PM    PRICEVILLE                KY   1.00 INCH HAIL
05/04/03   HART                           LARGE HAIL UP TO QUARTER
                                          SIZE COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0630 PM    ALLENDALE                 KY   .25 INCH HAIL
05/04/03   GREEN                          PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0630 PM    MAGNOLIA                  KY   .25 INCH HAIL
05/04/03   LARUE                          PEA SIZE HAIL REPORTED BY
                                          FIRE DEPARTMENT.

0643 PM    BENGAL                    KY   .75 INCH HAIL
05/04/03   TAYLOR                         REPORTED BY FIRE RESCUE.

0651 PM    CAMPBELLSVILLE            KY   .25 INCH HAIL
05/04/03   TAYLOR                         PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0717 PM    LIBERTY                   KY   1.00 INCH HAIL
05/04/03   CASEY                          REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    FRANKLIN                  KY   WIND DAMAGE
05/05/03   SIMPSON                        TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0600 AM    JASPER                    IN   WIND DAMAGE
05/05/03   DUBOIS                         55 TO 60 MPH WIND GUST.
                                          TREES DOWN AND ROOF DAMAGE.
                                          REPORTED BY DES.

0630 AM    CORYDON                   IN   WIND DAMAGE
05/05/03   HARRISON                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY DES.

0630 AM    SALEM                     IN   WIND DAMAGE
05/05/03   WASHINGTON                     TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0654 AM    ENGLISH                   IN   WIND DAMAGE
05/05/03   CRAWFORD                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0700 AM    JEFFERSONVILLE            IN   WIND DAMAGE
05/05/03   CLARK                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0700 AM    LOUISVILLE                KY   WIND DAMAGE
05/05/03   JEFFERSON                      TREES DOWN IN CHEROKEE
                                          PARK AREA AND THE
                                          HIGHLANDS. REPORTED BY
                                          MEDIA.

0715 AM    BUCKNER                   KY   WIND DAMAGE
05/05/03   OLDHAM                         TREES DOWN IN SEVERAL
                                          LOCATIONS. REPORTED BY
                                          COUNTY DISPATCH.

0730 AM    BARDSTOWN                 KY   WIND DAMAGE
05/05/03   NELSON                         POWER LINES AND LARGE
                                          LIMBS DOWN. REPORTED BY
                                          COUNTY DISPATCH.

0730 AM    NEW CASTLE                KY   WIND DAMAGE
05/05/03   HENRY                          LARGE LIMBS DOWN. REPORTED
                                          BY COUNTY DISPATCH.

0745 AM    1 S BARDSTOWN             KY   WIND DAMAGE
05/05/03   NELSON                         LARGE LIMBS DOWN. REPORTED
                                          BY COUNTY DISPATCH.

PKW
Local storm report, May 5, 12:56 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1256 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    WINCHESTER                KY   WIND DAMAGE
05/05/03   CLARK                          TREES AND POWER POLES DOWN
                                          ACROSS PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 AM EDTSevere Thunderstorm WarningLMKLogan39 min
May 5, 2:25 AM EDTSevere Thunderstorm WarningLMKSimpson35 min
May 5, 6:47 AM EDTSevere Thunderstorm WarningLMKJefferson53 min
May 5, 6:58 AM EDTSevere Thunderstorm WarningLMKOldham47 min
May 5, 7:05 AM EDTSevere Thunderstorm WarningLMKBullitt35 min
May 5, 7:16 AM EDTSevere Thunderstorm WarningLMKHenry, Shelby29 min
May 5, 7:21 AM EDTSevere Thunderstorm WarningLMKNelson, Spencer29 min
May 5, 7:24 AM EDTSevere Thunderstorm WarningLMKHardin36 min
May 5, 7:42 AM EDTSevere Thunderstorm WarningLMKNelson33 min
May 5, 7:45 AM EDTSevere Thunderstorm WarningLMKAnderson, Franklin30 min
May 5, 7:52 AM EDTSevere Thunderstorm WarningLMKWashington23 min
May 5, 7:54 AM EDTSevere Thunderstorm WarningLMKLarue36 min
May 5, 8:07 AM EDTSevere Thunderstorm WarningLMKMercer, Woodford28 min
May 5, 8:17 AM EDTSevere Thunderstorm WarningLMKWashington18 min
May 5, 8:51 AM EDTSevere Thunderstorm WarningLMKClark, Madison29 min
May 5, 8:58 AM EDTSevere Thunderstorm WarningLMKGarrard32 min
May 5, 10:47 AM EDTSevere Thunderstorm WarningLMKMeade43 min
May 5, 1:06 PM EDTSevere Thunderstorm WarningLMKMarion34 min
May 5, 1:11 PM EDTSevere Thunderstorm WarningLMKNelson34 min
May 5, 1:38 PM EDTTornado WarningLMKBoyle, Marion52 min
May 5, 1:39 PM EDTSevere Thunderstorm WarningLMKMercer, Washington36 min
May 5, 2:36 PM EDTSevere Thunderstorm WarningLMKMadison24 min
May 5, 3:16 PM EDTSevere Thunderstorm WarningLMKMarion44 min
May 5, 3:22 PM EDTSevere Thunderstorm WarningLMKTaylor38 min
May 5, 3:39 PM EDTSevere Thunderstorm WarningLMKCasey51 min
May 5, 4:36 PM EDTSevere Thunderstorm WarningLMKCasey24 min
May 5, 4:50 PM EDTSevere Thunderstorm WarningLMKCumberland55 min
May 5, 5:14 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningLMKNicholas31 min
May 5, 6:16 PM EDTSevere Thunderstorm WarningLMKGrayson59 min
May 5, 6:39 PM EDTSevere Thunderstorm WarningLMKHarrison36 min
May 5, 7:50 PM EDTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
May 5, 7:55 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.